Citralopram - Effective, Low-Cost Anti-Depressant

Discussion in 'Fibromyalgia Main Forum' started by Waynesrhythm, Mar 3, 2009.

  1. Waynesrhythm

    Waynesrhythm Member

    Hi All,

    I've been meaning to post on this for a while now. My mother, who is now residing in an assisted living memory unit, was put on citralopram last year by her neurologist. It almost immediately caused her delusions to disappear and significantly improved her quality of life. One side effect was that her appetite was affected and she started to lose a bit too much weight.

    My sister, who has tried prozac and perhaps some other ADs in the past, decided to try citralopram herself. It worked really well for her without having the side effects that her earlier tries with ADs had created. For her, the loss of appetite was minimal, and gave the desired effect of allowing her to lose a bit of weight in the process.

    I believe she said that it is much cheaper than the popular ADs. If I remember correctly, I think she only pays about $12/month.

    I don't deal with clinical depression myself, but I decided to give it a try to see what it might do for me. What I noticed is that it "wired" me up just a bit. I also noticed that if I became unusually exhausted, there was something about it that somewhat lifted this feeling of extreme exhaustion.

    I know some here are searching for alternative anti-depressants that might work better than the ones you've tried. I suspect many doctors are not familiar with citralopram, most likely because it is so inexpensive and not heavily promoted by the pharmaceutical companies.

    Regards, Wayne[This Message was Edited on 03/04/2009]
  2. Janalynn

    Janalynn New Member

    is generic for Celexa.

    thanks for sharing for info! My Mom is also on Citalopram with no side effects.
  3. Waynesrhythm

    Waynesrhythm Member

    Hi Caledonia, Hi Janalyn,

    Thanks much for your replies. I did a google search on both citalopram and and separate search on citralopram. And I got the exact same number of hits! About 3.8 million.

    So it sounds like there are either two different spellings for the same product, or there may be two separate products, although apparently quite similar.

    Not running on all cylinders yet this morning so I'll try to sort it out a little better later. If you're humming along this morning (I hope so! :), I would love to hear back on any further information you might be able to provide on this discrepancy.

    Thanks again.

    Regards, Wayne
  4. lyzzy

    lyzzy New Member

    I've been taking Citalopram for aalmost 2 years at the 10 mg dosage and have no problems with it. As with any AD, you will notice different things until your body gets accustomed to it. I started out taking a half dose for a week and then went up to the full dose without any problems. Stick with it even thouhg it may make you feel funny and if the symptoms don't subside call your doc. Make sre it is ok to cut the pills in half as some meds are a sustained release and you may be getting the drug too quickly but breaking the coating.
  5. lyzzy

    lyzzy New Member

    Sorry, my dosage is 40 mgs
  6. star273

    star273 New Member

    I love this anti depressent... It seems to be the only one that works for me.. I can feel it when I take it the pain gets better and I feel so much better mentaly. Its also cheap. The one thing I do notice, is if I take it in the middle of the day without anything in my stomach, it makes me dizzy and jittery... I take it at night and if I do have to take it in the afternoon, I take it with food.. Other then that, I think it is the best stuff..
  7. rockgor

    rockgor Well-Known Member

    too. I've been taking citalopram for the past couple years. Works as an AD, and is $400
    cheaper per bottle than Effexor.

    No side effects either.

    Have also found Vitamin D3 helpful and am trying the Vitamin B12 patch.

  8. AuntTammie

    AuntTammie New Member

    For those of you who are taking Citalopram, in case you don't know, never just stop taking it if you have been on it for any length of time....I found out the hard way and it was absolutely of the physically and cognitively worst experiences I have ever had....and I had no idea at the time that that's what was going on, bc then all the info out said that it is totally safe to go on and off of it....since then more info has come out saying that it is actually dangerous to abruptly stop it and can cause all sorts of big problems....and when you are on it, it can also cause problems (typical side effects and potential for serotonin syndrome, which can be life threatening)....also it can cause suicidal ideation and I found, too, that the longer I was on it, the more it seemed to build up in my body and cause additional fatigue

    for the original poster, if you do not need an antidepressant, it is not a good idea to be taking I said above, there are many side effects and potential other problems associated with taking it, and even if you don't run into any of these, it's not really some minor little med - it alters brain chemistry....if it's needed, then it can be helpful to some, but if it's not needed, then it's is really not smart to just try it....we have enough issues without messing around with our brains and bodies unnecessarily
    [This Message was Edited on 03/06/2009]